Our question this week was:Dr. Debra - is it common for a dog that has diabetes to start having strokes? We are having a hard time getting the right amount of insulin. Is there something else I can do? I got him on diet food, feed same time, same amount. We had him on 8 units twice a day then they put him on 12 twice a day now he has a hard time using his back legs.
Hi – thanks for your email. Debbie, I'd recommend that you call your vet. You have several questions that I think the person that diagnosed, changed the insulin dose, etc. can best answer. There are two many unanswered questions for me to give you proper advice. I obviously don't want to give you any advice that could hurt your dog.
However, I will try to give you some information that may help.
First, it is not common for diabetic dogs to have strokes. Dogs can have strokes but they are not that common. There could be a secondary problem such as vestibular syndrome
going on or problems related to the diabetes.
You mentioned that you are having a hard time getting the right amount of insulin into him. I'm not sure if this is because you are having trouble giving the insulin, drawing it up, seeing the syringe or you mean your vet hasn't determined the long-term dosage that he needs. Here are some articles that might help – What is Insulin
and How to Give an Injection
Also, this article on Diabetes in Dogs
may be helpful. It explains what it is and how it is treated in detail. This article on Home Monitoring of Diabetic Dogs
is also very good as it talks about what to watch for.
As you monitor your dog, carefully note changes in water consumption and urination. Increases in thirst or frequency of urination may indicate the need for adjustment in insulin therapy or that a complication, like a urinary tract infection, has developed.
If your dog vomits or does not eat, call your veterinarian for insulin recommendations. Giving the regular dose of insulin in a pet that does not eat can cause hypoglycemia. Do not skip a dose of insulin unless recommended by your veterinarian.
I'd worry that your dog may be either having a low blood sugar or having some neurologic complications of diabetes as far as why the back legs don't work.
I hope some of this information helps Debbie but the best thing to do is to have him checked by your vet. They will probably do a blood test to check what the blood glucose is now, and then determine if the dose you are giving is right. They can also evaluate his legs.
Best of luck!
P.S. Debbie – remember a well-regulated diabetic pet should look and behave the same as a pet in good health.
To read most recent questions Click here!Click here to see the full list of Ask Dr. Debra Questions and Answers!